Wisconsin, 2017

Lightning Strike in Wisconsin, May 15, 2017

May 15, 2017 · NWS MPX · 1 event in 1 county or zone

Chippewa Falls fire crews reported a lightning strike caused $60,000 worth of damage to a home in the Town of Lafayette, Monday afternoon. No one was hurt in that fire, but the home did suffer fire, smoke and heat damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Chippewa Falls fire crews reported a lightning strike caused $60,000 worth of damage to a home in the Town of Lafayette, Monday afternoon. No one was hurt in that fire, but the home did suffer fire, smoke and heat damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 15, 1:12 PM CST, 18 minutes earlier.

Area forecast discussion, May 15, 1:12 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
212 PM CDT Mon May 15 2017

.UPDATE...
Issued at 132 PM CDT Mon May 15 2017

Updated to include 18z aviation discussion below.

&&

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Mon May 15 2017

All severe weather aspects are possible in the next 24 hours as
several weak shortwaves move eastward across the Upper Midwest and
interact with a surface boundary in southern Minnesota.

First, a surface front was located from near Redwood Falls,
northeast to the northern part of the Twin Cities metro area, and
into northern Wisconsin. Surface observations indicated a weak
circulation near Redwood Falls which has allowed for winds to back
across south central/southeast Minnesota overnight. This front and
the interaction of convection moving into southern Minnesota this
morning, will impact how severe weather parameters evolve during
the afternoon.

Secondly, both the RAP/HRRR have been tracking the complex of
storms across northern Nebraska, southern South Dakota into
southwest Minnesota during the morning. There have been
differences in timing as the storms continued to move into
southern Minnesota by mid/late morning. This is more associated
with instability parameters that are initially weak, but increase
significantly by mid/late morning in south central Minnesota. Dew
points in the low 60s were noted in southern Iowa which is the
source region of increasing instability and associated expansion
of storms in southern Minnesota by late morning. Depending upon
how long these storms continue to fire in the warm and unstable
air mass in southern Minnesota early this afternoon, or if the
storms move quickly eastward out of Minnesota, will determine the
severe weather aspects this afternoon.

As stated before, all severe weather aspects are possible later
today/tonight as the evolution of convection evolves over the
Upper Midwest. These severe weather parameters include large
hail, damaging winds, tornadoes and heavy rainfall. Latest SPC day
1 outlook supports a slight risk of severe thunderstorms in
southern Minnesota. I would not be surprised to see this outlook
change to an enhanced risk if we destabilize further in the
afternoon/early evening. This is especially true near the warm
front which is progged to be in southern Minnesota this afternoon.
This frontal boundary location will be critical this afternoon in
terms of where storms develop and interact. Wind shear values and
lapse rates /700-500mb/ near 8C this afternoon also support large
hail. In addition, lowering LCLs along the frontal boundary and
0-3km helicity values above 150 m2/s2 near the front support the
formation of tornadoes if other aspects in the boundary layer
occur. The evolution of the storms will likely become more
elevated by mid/late evening as the main severe weather threat
becomes large hail and heavy rainfall as storms begin to train
along this frontal boundary.

Today's weather has all the elements of a severe weather outbreak
if conditions warrant. Please stay tuned on later forecast, the
SPC outlook and how morning convection evolves during the
afternoon.

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM CDT Mon May 15 2017

Tuesday morning the warm front will be situated over the heart of
MN/WI. There could be some nocturnally-driven elevated activity
ongoing at daybreak with a continued small threat for hail, but
that should quickly diminish with the next threat for re-
development not occurring until the late afternoon (west) and
evening as the associated cold front works eastward across the
forecast area. Prior to the redevelopment, H9-H7 temperatures
look to increase to around +20C, which would translate to highs in
the mid 80s to lower 90s in the warm sector over central/southern
MN. Eventually the height falls associated with the eastward
advancement of the western trough should help to combat the CAP as
the front approaches central MN during the late afternoon. The
threat for severe storms looks to lie along/ahead of the front, or
roughly from southern across east central MN into west central
WI. Increasing shear and relatively steep lapse rates will bring
the threat for large hail, and damaging winds as well if the
storms can become surface-based.

Wednesday the boundary will be bisecting the forecast area from
southwest MN toward Lake Superior. Although a small threat for
severe weather will remain, expect the primary threat to
transition to heavy rainfall as deformation rains occur and
precipitable water values hover around 1.5". Right now it appears
a good portion of the area could see 1-1.5" amounts in a six to
nine hour period on Wednesday afternoon/eve. This additional
rainfall in combination with rain that falls in the days prior
could mean 2-4" totals for locations stretching from southwest to
east central MN and west central WI over the 3-day period
(Mon/Tue/Wed).

We dry out for Thursday and Friday (for the most part), but then
the second trough lifts out of the Four Corners region and renews
precipitation chances for the weekend. The warm sector will have
shifted southeast of the area, which will mean highs in the
mid/upper 50s to lower 60s and less of a threat for severe
weather. However, the additional rainfall over the weekend could
further exacerbate any hydrologic issues that develop through the
week, with totals through the weekend nearing 4-6".

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 202 PM CDT Mon May 15 2017

Tricky solution today with the rain/thunderstorm complex moving
across the area a little ahead of schedule compared to previous
model runs. During and in the immediate wake of the precipitation,
winds have shifted to NW and are expected to go NE and E as the
afternoon progresses into the evening. The next round of
convection looks to come overnight, mainly after 03z but closer to
06z-12z and from south to north. Until then, a period of dry VFR
conditions is expected with mid-level ceilings. During and after
the precipitation early Tuesday morning, MVFR ceilings are
expected. Visibility during the precipitation may drop to IFR but
that is expected to be of short-duration and sporadic in location.

KMSP...Showers/thunderstorms at initialization look to exit the
MSP terminal around 1930z then conditions look to remain dry
through the rest of the afternoon. Some pop-up showers may try to
drift around the area during the latter portion of the afternoon
push but another more developed round of thunderstorms looks to
come during the early morning hours, between 06z-12z. Ceilings
will likely drop to MVFR with this next round and visibilities
likely to MVFR but potentially to IFR should heavier showers move
across the airport. Small hail and short-duration wind shifts may
again accompany the thunderstorms. There will again be a break in
the action from daybreak into early afternoon before rain returns
Tuesday afternoon/evening which may impact tomorrow's evening
push.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. SHRA/TSRA expected. Occasional MVFR/IFR In
SHRA/TSRA. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc MVFR/-SHRA in the morning. Winds N 10-15
kts.
Fri...Mainly VFR. Chance SHRA/TSRA with MVFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, May 15, 10:38 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1138 AM CDT Mon May 15 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161645-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1138 AM CDT Mon May 15 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will continue to develop through this afternoon then
push off to the east early this evening. Another round of
thunderstorms is expected during the early morning hours, possibly
into daybreak Tuesday. Severe thunderstorms will be possible,
mainly over southern Minnesota this afternoon and evening, then
across central and southern Minnesota into western Wisconsin
overnight. Large hail and damaging winds are the primary hazards
but an isolated tornado may also develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Several rounds of thunderstorms are expected Tuesday through
Wednesday. Some thunderstorms may be severe Tuesday through
Wednesday. Heavy rainfall is also possible along with flash
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into early
evening and again overnight tonight.

In the hours before

Local storm report, May 15, 12:21 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
121 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             BUFFALO                 45.18N 93.88W
05/15/2017  E0.25 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

JPC
Local storm report, May 15, 12:22 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
122 PM CDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             5 SW MONTICELLO         45.25N 93.86W
05/15/2017  E0.50 INCH       WRIGHT             MN   TRAINED SPOTTER

&&

JPC

The radar

The La Crosse radar (KARX), 122 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Chippewa

When
May 15, 1:30 PM CST
Where
Chippewa County, 2.51 mi WSW of Bateman
Property damage
$60,000
Reported by
Newspaper
Coordinates
44.919, -91.319

Chippewa Falls fire crews said that a lightning strike caused $60,000 worth of damage to a home in the Town of Lafayette Monday afternoon.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702126.